Journal of Clinical and Aesthetic Dermatology

MAR 2017

An evidence-based, peer-reviewed journal for practicing clinicians in the field of dermatology

Issue link: http://jcadonline.epubxp.com/i/802242

Contents of this Issue

Navigation

Page 58 of 61

E 6 JCAD JOURNAL OF CLINICAL AND AESTHETIC DERMATOLOGY March 2017 • Volume 10 • Number 3 Introduction Anaphylaxis is extremely rare in aesthetic medicine, but is potentially fatal and without immediate and appropriate treatment, death can occur rapidly. Before any aesthetic practitioner performs any treatment, they must be able to confidently recognize the symptoms of allergic reactions and anaphylaxis and have the appropriate equipment and medication to deal with it, otherwise they should not be carrying out the treatment. Practitioners must be prepared to diagnose and administer early treatment, not only acknowledging the risk with the majority of topical and injectable aesthetic medical treatments, but also the risk in the general population of environmental allergens, which may be coincidental and unrelated to treatment. The author notes that a history of anaphylaxis, irrespective of the allergen, has long been considered an absolute contraindication to treatment. There is no evidence to support this and treatment can be carried out as long as there has not been any reaction to the product being used or similar product range. Allergies are specific to antigens, though some antigens are related and these relationships are understood. Hence, an individual with anaphylaxis to penicillin does not necessarily suffer an increased risk of anaphylaxis to multiple antigens, but ONLY to penicillin. Caution is advised in any patient with a history of an anaphylactic reaction and ascertaining the allergen that caused it and the severity is important. Incidence The exact incidence of anaphylaxis is not known; worldwide, 0.05 to 2 percent of the population is estimated to have anaphylaxis at some point in life and rates appear to be increasing. 2 There is no empirical and reliable database from which to determine the incidence of anaphylaxis for any one cosmetic procedure because these reactions are reported voluntarily from a population of uncertain size, and it is not always possible to reliably estimate their frequency or establish a causal relationship to drug exposure or device. However, anaphylaxis has been reported for dermal fillers, sclerosants (excluding hypertonic saline), topical anesthetics, and chemical peels. Anaphylaxis Emma Davies Definition A severe, life-threatening, generalized or systemic hypersensitivity reaction (Resuscitation Council, 2010). It is due to the release of inflammatory mediators and cytokines from mast cells and basophils, typically due to an immunologic reaction, but sometimes a nonimmunologic mechanism. 1 JOURNAL OF CLINICAL AND AESTHETIC DERMATOLOGY Aesthetic complications Guidelines

Articles in this issue

Archives of this issue

view archives of Journal of Clinical and Aesthetic Dermatology - MAR 2017